Alert archive / Indiana / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 46, NWS Indianapolis, IN

May 30, 2009Fountain County, Montgomery County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2009, 8:53 PM EDT for Fountain County, Montgomery County, Indiana. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2009, 8:53 PM EDT (00:53 UTC)
Expired
May 30, 2009, 9:30 PM EDT
In force
37 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Fountain County, IN, Montgomery County, IN

The radar

The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 8:55 PM EDTHAIL 1Crawfordsville, INWIND GUSTS ESTIMATED TO 70 MPH AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 7:29 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 310053
SVRIND
INC045-107-310130-
/O.NEW.KIND.SV.W.0046.090531T0053Z-090531T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EDT SAT MAY 30 2009

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
  SOUTHERN MONTGOMERY COUNTY IN WEST CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF CRAWFORDSVILLE...

* UNTIL 930 PM EDT

* AT 851 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VEEDERSBURG...OR 14 MILES EAST OF DANVILLE...AND MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VEEDERSBURG AROUND 900 PM EDT...
  YEDDO AROUND 905 PM EDT...
  HILLSBORO AROUND 910 PM EDT...
  WALLACE AROUND 915 PM EDT...

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 8 AND 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

HAIL UP TO HALF DOLLAR SIZE HAS BEEN REPORTED NEAR COVINGTON WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

&&

LAT...LON 4005 8744 4015 8738 4011 8673 3988 8694
      3992 8710 3996 8710 3996 8725 4001 8744
TIME...MOT...LOC 0052Z 283DEG 27KT 4010 8735

$$

JOHNSON
3 follow-up statements
000 
WWUS53 KIND 310109
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
909 PM EDT SAT MAY 30 2009

INC045-107-310130-
/O.CON.KIND.SV.W.0046.000000T0000Z-090531T0130Z/
FOUNTAIN-MONTGOMERY-
909 PM EDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHERN MONTGOMERY AND SOUTHEASTERN FOUNTAIN COUNTIES...

AT 909 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR HILLSBORO...OR 16 MILES WEST OF CRAWFORDSVILLE...MOVING
EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALLACE AROUND 915 PM EDT...
  WAYNETOWN AROUND 920 PM EDT...
  ALAMO AROUND 925 PM EDT...
  CRAWFORDSVILLE AROUND 930 PM EDT...

LAT...LON 4013 8717 4011 8673 3988 8694 3992 8710
      3996 8710 3996 8725 3999 8727
TIME...MOT...LOC 0109Z 283DEG 27KT 4007 8719

$$

JOHNSON
000 
WWUS53 KIND 310121
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 PM EDT SAT MAY 30 2009

INC045-310131-
/O.CAN.KIND.SV.W.0046.000000T0000Z-090531T0130Z/
FOUNTAIN-
921 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FOUNTAIN COUNTY
IS CANCELLED...

LAT...LON 3999 8709 4009 8701 4011 8673 3988 8694
      3992 8710 3996 8710
TIME...MOT...LOC 0121Z 283DEG 27KT 4005 8708

$$

INC107-310130-
/O.CON.KIND.SV.W.0046.000000T0000Z-090531T0130Z/
MONTGOMERY-
921 PM EDT SAT MAY 30 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHERN MONTGOMERY COUNTY...

AT 921 PM EDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
 THIS STORM WAS LOCATED NEAR ALAMO...OR 10 MILES WEST OF
CRAWFORDSVILLE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAWFORDSVILLE AROUND 930 PM EDT...

LAT...LON 3999 8709 4009 8701 4011 8673 3988 8694
      3992 8710 3996 8710
TIME...MOT...LOC 0121Z 283DEG 27KT 4005 8708

$$

JOHNSON
000 
WWUS53 KIND 310126
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
926 PM EDT SAT MAY 30 2009

INC107-310136-
/O.EXP.KIND.SV.W.0046.000000T0000Z-090531T0130Z/
MONTGOMERY-
926 PM EDT SAT MAY 30 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONTGOMERY COUNTY
WILL EXPIRE AT 930 PM EDT...

LAT...LON 3999 8709 4009 8701 4011 8673 3988 8694
      3992 8710 3996 8710
TIME...MOT...LOC 0126Z 283DEG 27KT 4004 8703

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:22 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 30, 7:22 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT SAT MAY 30 2009

.AVIATION...

DISCUSSION FOR 00Z TAFS.

TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS
AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS
STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z
THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE
PERIOD AS A COLD FRONT CROSSES THE AREA.

&&

.PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/

DISCUSSION...

PROBLEM OF DAY IS POPS...

THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG
DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR
PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE
OUT CHANCE OF CONVECTION COMPLETELY.

IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z
MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT.
WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST
OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO
TS WHERE DRY AIR DOMINATES.

MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US
KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS
WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER
TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT
BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST.

ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING
IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW
THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO
TUESDAY.

GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING
AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM.
HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO
GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 17 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
353 AM EDT SAT MAY 30 2009

INZ021-028>031-035>049-051>057-060>065-067>072-310800-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
353 AM EDT SAT MAY 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA
TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE
WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

SALLY

In the hours before

Local storm report, May 30, 8:36 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
836 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             9 E LEBANON             40.05N 86.30W
05/30/2009  U0.75 INCH       BOONE              IN   AMATEUR RADIO

&&

NIELD
Special weather statement, May 30, 8:36 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
836 PM EDT SAT MAY 30 2009

INZ030-036-037-310100-
BOONE-CLINTON-MONTGOMERY-
836 PM EDT SAT MAY 30 2009

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN MONTGOMERY...
NORTHWESTERN BOONE AND SOUTHWESTERN CLINTON COUNTIES UNTIL 900 PM
EDT...

AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR COLFAX...OR 12
MILES NORTHEAST OF CRAWFORDSVILLE...AND MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

* THIS STORM WILL BE NEAR...
  COLFAX AROUND 845 PM EDT...
  THORNTOWN AROUND 850 PM EDT...

BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND
BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

HAINES
Local storm report, May 30, 8:37 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
837 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             RUSSIAVILLE             40.42N 86.27W
05/30/2009  U0.75 INCH       HOWARD             IN   AMATEUR RADIO

&&

NIELD
Local storm report, May 30, 8:46 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
846 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     FUNNEL CLOUD     MICHIGANTOWN            40.33N 86.39W
05/30/2009                   CLINTON            IN   TRAINED SPOTTER

            SPOTTER NEAR MICHIGANTOWN OBSERVES A ROTATING WALL CLOUD
            WITH A FUNNEL CLOUD ON THE STORM OVER NORTHEASTERN
            CLINTON COUNTY

&&

JOHNSON
Local storm report, May 30, 8:51 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             COVINGTON               40.14N 87.39W
05/30/2009  U0.75 INCH       FOUNTAIN           IN   TRAINED SPOTTER

&&

NIELD
Local storm report, May 30, 8:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EDT SAT MAY 30 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     HAIL             COVINGTON               40.14N 87.39W
05/30/2009  E1.25 INCH       FOUNTAIN           IN   TRAINED SPOTTER

            HAIL TO HALF DOLLAR SIZE REPORTED NEAR COVINGTON

&&

JOHNSON

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:02 PM EDTSevere Thunderstorm WarningINDHenry, Rush13 min
May 30, 8:08 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe27 min
May 30, 8:11 PM EDTSevere Thunderstorm WarningINDCarroll, Howard, Tipton45 min
May 30, 8:18 PM EDTTornado WarningINDBoone, Hamilton42 min
May 30, 8:33 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Tipton86 min
May 30, 8:40 PM EDTSevere Thunderstorm WarningINDGreene, Sullivan, Vigo20 min
May 30, 8:40 PM EDTTornado WarningINDHamilton, Hancock, Madison, Marion50 min
May 30, 8:46 PM EDTTornado WarningINDClinton, Hamilton, Madison, Tipton44 min
May 30, 9:02 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hendricks, Marion43 min
May 30, 9:07 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam53 min
May 30, 9:23 PM EDTSevere Thunderstorm WarningINDHancock, Rush, Shelby52 min
May 30, 9:26 PM EDTTornado WarningINDHamilton, Henry, Madison34 min
May 30, 9:33 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Shelby42 min
May 30, 9:57 PM EDTSevere Thunderstorm WarningINDHendricks, Johnson, Marion, Morgan48 min
May 30, 10:18 PM EDTAreal Flood WarningINDHendricks, Marion2 hr
May 30, 10:38 PM EDTSevere Thunderstorm WarningINDJohnson, Shelby37 min
May 30, 11:10 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Rush, Shelby34 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.